Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 104, NWS Midland/Odessa, TX

August 4, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 4, 2004, 9:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 9:47 PM MDT (03:47 UTC)
Expired
Aug 5, 2004, 12:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2973 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 050350
FFWMAF
NMC025-050645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1245 AM MDT

* AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING 7 MILES 
  SOUTHWEST OF CROSSROADS...OR ABOUT 14 MILES NORTHWEST OF 
  TATUM...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSSROADS...
  GLADIOLA...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10370 3338 10369 3339 10374 3297 10374
      3296 10378 3254 10380 3251 10307 3356 10306

$$
1 follow-up statement
000 
WGUS74 KMAF 050528
FFSMAF
NMC025-050645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM MDT WED AUG 4 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 AM MDT FOR NORTHERN LEA
COUNTY...

AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS IN NORTHERN LEA COUNTY CAPABLE OF 
PRODUCING FLASH FLOODING.  THIS ACTIVITY WAS MOVING EAST AT 10 MPH.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY.  DO NOT DRIVE 
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.  ACT QUICKLY IF FLOODING IS OBSERVED.  MOVE TO 
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10370 3338 10369 3339 10374 3297 10374
      3296 10378 3254 10380 3251 10307 3356 10306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:30 PM MDT, 9 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 12:30 PM MDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT WED AUG 4 2004

.SHORT TERM...
UPPER RIDGE STILL PARKED OVER WEST TEXAS AND SOUTHEAST NEW MEXICO
TODAY...MAYBE IN A SLIGHTLY WEAKER STATE THAN YESTERDAY.  A COLD
FRONT EXTENDING ACROSS THE TEXAS PANHANDLE CONTINUES TO EASE SLOWLY
SOUTH WITH CU DEVELOPING ALONG AND BEHIND SAME.

MOISTURE...IN THE LOWER AND MID LEVELS...REMAINS PLENTIFUL ACROSS
THE CWA EARLY THIS AFTERNOON WHILE WATER VAPOR IMAGERY INDICATING
TROPICAL MOISTURE PLUME EXTENDING ALONG THE GULF OF CALIFORNIA INTO
THE FOUR CORNERS REGION AND ACROSS NORTHERN NEW MEXICO.  CU
DEVELOPING IN THE DAVIS MOUNTAINS...WITH MORE NOTED NEAR THE
GUADALUPE MOUNTAINS AND ALONG THE LOWER TRANS PECOS.  INSTABILITY IS
SUFFICIENT MOST LOCATIONS... HOWEVER H7 TO H5 LAPSE RATES OF 7 TO 8
C/KM COINCIDING WITH BEST LOW LEVEL CONVERGENCE ALONG THE WESTERN
FRINGE OF THE CWA.  IN ADDITION...A NOT SO READILY IDENTIFIABLE
SHORTWAVE TROUGH IN WATRER VAPOR IMAGERY APPEARS TO BE RESIDING OVER
CENTRAL NEW MEXICO.  CONSIDERING THE ABOVE...HAVE UPPED THE POPS
OVER THE HIGHER TERRAIN TO A LOW ORDER CHANCE THAT EXTENDS INTO THE
SOUTHEAST NEW MEXICO PLAINS DUE TO THE EXPECTED ARRIVAL OF THE
FRONTAL BOUNDARY.  ALTHOUGH ETA BUFR SOUNDINGS INDICATING A
SUBSIDENCE INVERSION NEAR 450 MB IN SOME OF THESE LOCATIONS...THINK
THE SHORTWAVE TROUGH OVER NEW MEXICO WILL IMPART ENOUGH LIFT TO AID
DEVELOPING CONVECTION.  SHEAR IS NOT THAT GREAT DUE TO THE PROXIMITY
OF THE UPPER RIDGE...HOWEVER FORECAST SOUNDINGS DISPLAYING INVERTED
V CHARACTERISTICS...SO A FEW OF THE TSRA COULD PRODUCE STRONG WINDS.
WILL MENTION THIS IN THE HWO.  WILL ALSO MENTION LOCALIZED HEAVY
RAINFALL DUE TO PWATS NEAR 1.25 INCHES IN SOUNDINGS.

TEMPERATURES ALONG THE RIO GRANDE MET HEAT ADVISORY CRITERIA IN A
COUPLE OF LOCATIONS OVER THE LAST 24 HOURS.  EXPECT THIS TO CONTINUE
THROUGH TONIGHT AND AGAIN THURSDAY...SO WILL ISSUE A HEAT ADVISORY
FOR LOCATIONS ALONG THE RIO GRANDE FROM CANDELARIA TO HEATH CANYON.
ADVISORY MAY HAVE TO BE EXTENDED BEYOND THIS TIMEFRAME...BUT WILL
REASSESS AGAIN TOMORROW SINCE ANY THUNDERSTORMS IN THESE AREAS
EITHER THURSDAY OR THURSDAY NIGHT WOULD PROBABLY LOWER TEMPERATURES
BELOW HEAT ADVISORY CRITERIA.

.LONG TERM...

UPPER RIDGE WILL RETROGRADE WESTWARD INTO NEW MEXICO ON THURSDAY AND
FURTHER WESTWARD TO ALONG THE AZ/NM BORDER BY THE WEEKEND.  SLIGHT
CHANCE POPS WILL BE MAINTAINED AREAWIDE ON THURSDAY INTO FRIDAY AS
INCREASING NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SHORTWAVE
TROUGHS ROTATING AROUND THE EASTERN PERIPHERY OF THIS UPPER RIDGE
WILL INTERACT WITH REMNANTS OF A SURFACE FRONTAL BOUNDARY BISECTING
THE AREA.

OVER THE WEEKEND...WILL LOWER POPS ACROSS THE PERMIAN BASIN AS THE
FRONTAL BOUNDARY WEAKENS WHILE MAINTAINING SLIGHT CHANCE POPS ACROSS
THE WESTERN MOUNTAINS AND ADJACENT PLAINS DUE TO OROGRAPHICAL LIFTING
INTERACTING WITH ANY WEAK SHORTWAVE IMPULSES TRANSITING THE AREA
EMBEDDED IN THE NORTHWEST FLOW ALOFT.  NEXT COLD FRONT TO DIVE
SOUTHWARD INTO WEST TEXAS ON MONDAY.  WILL CARRY SLIGHT CHANCE POPS
AREAWIDE ON MONDAY VICINITY THIS FRONTAL BOUNDARY FOLLOWED BY
SLIGHTLY COOLER TEMPERATURES ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             98  72  97  72 /  10   0  20  20
CARLSBAD NM               98  71  98  68 /  30  30  30  30
DRYDEN TX                 98  72  97  74 /  10   0  10  10
FORT STOCKTON TX          98  72  96  73 /  20  10  20  10
GUADALUPE PASS TX         94  71  91  67 /  20  30  30  30
HOBBS NM                  97  72  97  69 /  20  20  20  30
MARFA TX                  91  62  90  62 /  20  30  20  10
MIDLAND INTL AIRPORT TX   98  73  96  71 /  10   0  20  20
ODESSA TX                 98  73  97  71 /  20   0  20  20
WINK TX                  104  76 103  74 /  20   0  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY SW TX TONIGHT AND THURSDAY...TXZ079-081.
NM...NONE.

&&

67/01
Hazardous weather outlook, Aug 4, 1:15 PM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED AUG 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AND
AROUND THE DAVIS MOUNTAINS...NORTHWARD INTO THE GUADALUPE MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS LATE THIS AFTERNOON AND EVENING.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A
THUNDERSTORM OR TWO COULD STRENGTHEN ENOUGH TO PRODUCE STRONG WINDS.

MOISTURE REMAINS PLENTIFUL IN THE ATMOSPHERE IN THE ABOVE LOCATIONS.
THEREFORE...THUNDERSTORMS THAT DEVELOP COULD PRODUCE LOCALIZED HEAVY
RAINFALL OVER ONE INCH PER HOUR.  THIS COULD RESULT IN LOCALIZED
FLOODING OF ARROYOS...STREAMS AND OTHER LOW LYING AREAS.

TEMPERATURES YESTERDAY REACHED 105 DEGREES IN A FEW LOCATIONS ALONG
THE RIO GRANDE.  IN ADDITION...LOW TEMPERATURES THIS MORNING
REMAINED AT OR ABOVE 75 DEGREES IN SEVERAL OF THESE AREAS.  THE SAME
IS EXPECTED THIS AFTERNOON AND TONIGHT...THEREFORE A HEAT ADVISORY
WILL BE IN EFFECT TONIGHT AND THURSDAY ALONG THE RIO GRANDE FROM
CANDELARIA DOWNSTREAM THROUGH HEATH CANYON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.